Tardive dyskinesia (TD) is an involuntary movement disorder that may develop months to years after taking certain medications to treat bipolar disorder, depression, or schizophrenia. These medications (anti-psychotics and neuroleptics) help control dopamine, a chemical in the brain that regulates reward and pleasure centers and also plays a major role in motor functions. Tardive dyskinesia is thought to be caused by too much dopamine signaling in the brain. Other medications used to treat upset stomach, nausea, and vomiting may also trigger the development of TD.
Tardive dyskinesia is estimated to affect at least 600,000 people in the U.S.
Drugs that most commonly cause this disorder are older neuroleptics or antipsychotics, including:
- Chlorpromazine (Thorazine or Largactil)
- Fluphenazine (Prolixin, Modecate, or Moditen)
- Haloperidol (Haldol)
- Perphenazine (Trilafon, Etrafon, Triavil, or Triptafen)
- Prochlorperazine (Compro, Darbazine, or Neo Darbazine)
- Thioridazine (Mellaril)
- Trifluoperazine (Stelazine or Stelbid)
These are not the only medications that can cause TD. Newer drugs that may cause tardive dyskinesia (although are less likely to cause it) include:
- Amitriptyline (Elavil)
- Fluoxetine (Prozac)
- Phenelzine (Nardil)
- Sertraline (Zoloft)
- Trazodone (Desyrel or Oleptro)
- Metoclopramide (Reglan or Metozolv ODT) which treats gastroparesis
- Levodopa (Larodopa or Dopar), which treats Parkinson's disease
- Phenobarbital (Luminal or Solfoton), which treats seizures
- Phenytoin (Dilantin or Phenytek), which treats seizures
Tardive dyskinesia is characterized by repetitive and involuntary movements and can be experienced in just one or several areas of the body.
- Frowning or grimacing
- Sticking out the tongue
- Finger and/or toe movements
- Lip smacking
- Rocking of the pelvis
- Puckering and pursing of the lips
- Rapid eye blinking
- Repetitive chewing
- Rapid movements of the arms, legs, and trunk
Symptoms range from mild and not easily noticed to severe. Severe cases may involve problems such as difficulty swallowing, speech interference, disfigured facial expressions, and difficulty breathing.
Download this questionnaire to see if you or someone you love may be experiencing signs of TD.
Tardive dyskinesia and Parkinson’s disease are both classified as movement disorders and are linked to dopamine, but they should not be confused with one another. While they both can be a result of taking certain medications, the similarities stop there.
The symptoms of TD are the opposite of those associated with Parkinson’s. People with Parkinson’s have difficulty moving, whereas people with TD have difficulty controlling or stopping involuntary movements.
Tardive dyskinesia symptoms may take time to develop. On some occasions, symptoms do not arise until after the use of the medication that triggered TD has been stopped. For this reason, TD may be hard to diagnose. If you think you have TD, seek medical attention through a neurologist, psychiatrist, or other advanced-practice health care provider. For a diagnosis, doctors should evaluate the length of antipsychotic drug exposure (typically three or more months). They should also rule out other conditions that cause movements, such as Parkinson’s or cerebral palsy, and recognize symptoms in two or more body areas.
Until recently, most interventions for TD focused on adjusting or replacing the medication thought to have triggered it. New treatments for TD have been developed that allow people to continue to take their antipsychotic medications. These new treatments are medications that can be taken once or twice per day (depending on your doctor’s recommendation) and work by inhibiting a protein called VMAT2. These medications are called deutetrabenazine (Austedo), valbenazine (Ingrezza), and tetrabenazine (Xenazine).
Anxiety in Older Adults
Excessive anxiety that causes distress or interferes with daily activities is not a normal part of aging, and can lead to a variety of health problems and decreased functioning in everyday life.